Quantcast

Severe hyperkalemic type 4 renal tubular acidosis after kidney transplantation: a case report.

Research paper by E B EB Rangel, S A SA Gomes, P G PG Machado, B F Cardoso BF dos Santos, J O Medina JO Pestana, A A Pacheco-Silva, I P IP Heilberg

Indexed on: 23 Nov '06Published on: 23 Nov '06Published in: Transplantation Proceedings



Abstract

Hyperkalemia after transplantation is a common event, occurring in up to 70% of patients. It is usually asymptomatic but sometimes manifests as muscle weakness or cardiac arrhythmias.Case report.At 102 days after a second cadaveric kidney transplantation, a 15-year-old boy, was admitted to the emergency room with severe muscle weakness. His examinations showed a serum potassium of 9.8 mEq/L; blood pH 7.1; serum bicarbonate 7.6 mmol/L; and creatinine 2.5 mg/dL. He was initially treated with sodium bicarbonate, calcium gluconate, and furosemide. Subsequent investigation showed hyperchloremic metabolic acidosis, urinary pH <5.5, positive urinary anion gap, reduced transtubular potassium gradient (TTKG, 1.5) and low levels of aldosterone (0.7 ng/mL), suggesting the presence of type 4 renal tubular acidosis (RTA). Other causes of hyperkalemia were excluded in the present case. Serum levels of potassium returned to normal when fludrocortisone was added to the bicarbonate supplementation. This case of severe hyperkalemic secondary to type 4 RTA after kidney transplantation only responded to the combination of alkali and mineralocorticoid therapies.